Alert archive / Kansas / Tornado Warnings in 2008
Tornado Warning 52, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 29, 2008, 6:09 PM CDT for Gove County, Graham County, Sheridan County, Kansas. It was in force for 51 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2008, 6:09 PM CDT (23:09 UTC)
- Expired
- May 29, 2008, 7:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Gove County, KS, Graham County, KS, Sheridan County, KS
The radar
The Dodge City radar (KDDC), 152 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 6:12 PM CDT | HAIL 1 | 3 S Park, KS | |
| May 29, 6:13 PM CDT | HAIL 1 | 1 W Park, KS | |
| May 29, 6:14 PM CDT | HAIL 0.88 | Park, KS | RELAYED FROM SPOTTER NETWORK...HAIL COVERING INTERSTATE 70 NEAR PARK. |
| May 29, 6:35 PM CDT | HAIL 0.88 | 6 N Collyer, KS | |
| May 29, 6:50 PM CDT | TORNADO | 2 W Palco, KS | DEBRIS CLOUD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 2:30 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1326 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 677 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 348 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KGLD 292309
TORGLD
KSC063-065-179-300000-
/O.NEW.KGLD.TO.W.0052.080529T2309Z-080530T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
609 PM CDT THU MAY 29 2008
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHERN GRAHAM COUNTY IN NORTHWEST KANSAS...
SOUTHEASTERN SHERIDAN COUNTY IN NORTHWEST KANSAS...
NORTHEASTERN GOVE COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 700 PM CDT
* AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR PARK...
MOVING EAST AT 46 MPH.
* THE TORNADO WILL BE NEAR...
QUINTER AROUND 615 PM CDT...
6 MILES SOUTH OF SAINT PETER AROUND 625 PM CDT...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 94 AND 111.
LAT...LON 3912 9961 3912 9979 3911 9981 3911 10012
3899 10014 3896 10042 3914 10046 3927 9959
3926 9958 3914 9959
TIME...MOT...LOC 2309Z 259DEG 40KT 3907 10032
$$
FOLTZ2 follow-up statements
000
WWUS53 KGLD 292331
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
531 PM MDT THU MAY 29 2008
KSC063-179-292341-
/O.CAN.KGLD.TO.W.0052.000000T0000Z-080530T0000Z/
SHERIDAN KS-GOVE KS-
631 PM CDT THU MAY 29 2008
...THE TORNADO WARNING FOR NORTHEASTERN GOVE AND SOUTHEASTERN
SHERIDAN COUNTIES IS CANCELLED...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 94 AND 111.
A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY
EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR EAST CENTRAL COLORADO AND NORTHWESTERN KANSAS.
LAT...LON 3912 9961 3911 10003 3911 10013 3913 10016
3918 10016 3920 10012 3927 9959 3926 9958
3914 9959
TIME...MOT...LOC 2331Z 266DEG 32KT 3916 10003
$$
KSC065-300000-
/O.CON.KGLD.TO.W.0052.000000T0000Z-080530T0000Z/
GRAHAM KS-
631 PM CDT THU MAY 29 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR SOUTHERN
GRAHAM COUNTY...
AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR SAINT PETER...
MOVING EAST AT 37 MPH.
THE TORNADO WILL BE NEAR...
RURAL SOUTHERN GRAHAM COUNTY AROUND 650 PM CDT...
HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.
A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY
EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.
LAT...LON 3912 9961 3911 10003 3911 10013 3913 10016
3918 10016 3920 10012 3927 9959 3926 9958
3914 9959
TIME...MOT...LOC 2331Z 266DEG 32KT 3916 10003
$$
FOLTZ000
WWUS53 KGLD 292353
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
553 PM MDT THU MAY 29 2008
KSC065-300000-
/O.CON.KGLD.TO.W.0052.000000T0000Z-080530T0000Z/
GRAHAM KS-
653 PM CDT THU MAY 29 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
SOUTHEASTERN GRAHAM COUNTY...
AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED OVER SOUTHEASTERN
GRAHAM COUNTY...OR 10 MILES SOUTH OF BOGUE...MOVING EAST AT 42 MPH.
HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.
LAT...LON 3912 9961 3912 9988 3923 9990 3927 9964
3926 9959 3926 9958 3914 9959
TIME...MOT...LOC 2353Z 263DEG 36KT 3921 9970
$$
FOLTZWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 29, 2:45 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, May 29, 2:45 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
145 PM MDT THU MAY 29 2008
.DISCUSSION...
145 PM MDT THU MAY 29 2008
ONGOING SEVERE WEATHER WILL DIMINISH/MOVE EAST AFTER 06Z WHICH WAS
HANDLED WELL IN THE PREVIOUS FORECAST. STABLE POST-FRONTAL
CONDITIONS ARE EXPECTED FRI-SAT WITH MORE UNCERTAINTY ON SUNDAY AS
WARM FRONT MIXES NORTH ACROSS THE CENTRAL HIGH PLAINS. WILL LEAVE
SOME LOW POPS ON SUNDAY.
DAYS 4 THROUGH 7...AT THE START OF THE PERIOD (MON-TUE)...THE
SUBTROPICAL RIDGE WILL BE ANCHORED OVER NORTHERN MEXICO/DEEP SOUTH
TEXAS WHILE A STATIONARY FRONT WILL BE MEANDERING ACROSS THE CENTRAL
PLAINS STATES. THIS LEADS TO A LOW CONFIDENCE POP/TEMPERATURE
FORECAST. WILL LEAN COOLER GIVEN UNCERTAINTY IN FRONTAL POSITION
WHILE KEEPING LOW POPS ACROSS MUCH OF THE AREA. THE GFS ALLOWS FRONT
TO MIX NORTH ON TUESDAY WHILE THE ECMWF SUGGESTS THE FRONTAL ZONE WILL
REMAIN DRAPED ACROSS THE CENTRAL PLAINS. BY WED-THU...DESCENT
AGREEMENT BETWEEN GFS/ECMWF WITH A LONG WAVE TROUGH DEVELOPING
ACROSS THE PLAINS STATES KEEPING A SEASONABLY COOL AND UNSETTLED
PATTERN ACROSS THE CENTRAL HIGH PLAINS.
&&
.AVIATION...
1110 AM MDT THU MAY 29 2008
FOR THE 18Z TAFS...VFR CONDITIONS WILL PREVAIL ACROSS THE AREA
UNTIL 00Z WHEN SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP. KMCK
AREA SEEMS TO BE THE MOST LIKELY AREA FOR THUNDERSTORM
DEVELOP...WITH POTENTIALLY SEVERE WX IMPACT TAF SITE BTWN 20-02Z.
COLD FRONT WILL SLIDE ACROSS AREA AFTER 06Z...WITH HIGH MOISTURE
VALUES BEHIND THE FRONT MAY SEE SOME LOW STRATUS BUT PROBABILITIES
TO LOW TO INCLUDE IN TAF AT THIS POINT.
MARTIN
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH LATE
TONIGHT FOR KSZ002>004-015-016-029.
NE...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH LATE
TONIGHT FOR NEZ080-081.
CO...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ252>254.
&&Hazardous weather outlook, May 29, 11:44 AM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1044 AM MDT THU MAY 29 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301545- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1044 AM MDT THU MAY 29 2008 /1144 AM CDT THU MAY 29 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ...SEVERE WEATHER OUTBREAK LIKELY TODAY... A DRY LINE WILL MOVE OVER EASTERN COLORADO THIS AFTERNOON. THE AIR MASS EAST OF THE FEATURE WILL BE MOIST AND VERY UNSTABLE... AND THUNDERSTORMS WILL DEVELOP AFTER 1 PM MDT /2 PM CDT/. ALTHOUGH THE THREAT FOR SEVERE WEATHER WILL EXIST ACROSS THE ENTIRE AREA...THE POTENTIAL FOR SEVERE WEATHER WILL INCREASE ALONG AND EAST OF BENKELMAN TO TRIBUNE LINE. VERY LARGE HAIL...POSSIBLY LARGER GOLFBALLS...DAMAGING WIND GUSTS AND TORNADOES WILL BE POSSIBLE TODAY. TORNADOES WILL BE POSSIBLE IN ANY AREA EAST OF THE DRYLINE...BUT THE GREATEST POTENTIAL FOR TORNADOES WILL BE ALONG AND EAST OF A MCCOOK TO LEOTI LINE. SOME STORMS WILL ALSO PRODUCE HEAVY RAIN. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES...DECATUR...NORTON... GRAHAM...RAWLINS...HITCHCOCK...GOVE...SHERIDAN AND RED WILLOW. SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH WILL BE COMMON ACROSS THE HIGH PLAINS AREA TODAY. AS THE AIR MASS DRIES OVER EASTERN COLORADO THIS AFTERNOON...RELATIVE HUMIDITIES WILL DROP RAPIDLY CREATING CRITICAL FIRE DANGER CONDITIONS. BURNING IS NOT RECOMMENDED TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE NEXT CHANCE OF THUNDERSTORMS WILL BE SUNDAY. ANOTHER CHANCE OF STORMS WILL OCCUR TUESDAY NIGHT AND WEDNESDAY. THESE STORMS WILL PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT. JRM
In the hours before
Local storm report, May 29, 5:16 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
416 PM MDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 8 N HILL CITY 39.48N 99.85W
05/29/2008 E1.00 INCH GRAHAM KS PUBLIC
&&
HENDERSONLocal storm report, May 29, 5:26 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TORNADO 5 E HOXIE 39.36N 100.35W
05/29/2008 SHERIDAN KS STORM CHASER
ELEPHANT TRUNK TORNADO 5-7 MILES EAST OF HOXIE. TIME
APPROXIMATED.
&&
JRMLocal storm report, May 29, 5:52 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
452 PM MDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 10 SW OAKLEY 39.02N 100.99W
05/29/2008 E1.00 INCH LOGAN KS TRAINED SPOTTER
0435 PM HAIL 9 SSE MONUMENT 38.99N 100.91W
05/29/2008 E1.00 INCH LOGAN KS TRAINED SPOTTER
&&
HENDERSONLocal storm report, May 29, 5:53 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
453 PM MDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST HILL CITY 39.37N 99.85W
05/29/2008 M62 MPH GRAHAM KS ASOS
&&
HENDERSONLocal storm report, May 29, 5:54 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
454 PM MDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FUNNEL CLOUD 10 E HILL CITY 39.37N 99.66W
05/29/2008 GRAHAM KS TRAINED SPOTTER
RELAYED FROM NWS HASTINGS.
&&
HENDERSONLocal storm report, May 29, 6:07 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
507 PM MDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL GRAINFIELD 39.11N 100.47W
05/29/2008 E1.00 INCH GOVE KS CO-OP OBSERVER
&&
HENDERSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 4:17 AM CDT | Flash Flood Watch | GLD | Decatur, Gove, Graham, Norton, Rawlins, Sheridan | 17 hr |
| May 29, 2:19 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 56 min |
| May 29, 2:41 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace, Wichita | 49 min |
| May 29, 3:09 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Thomas | 51 min |
| May 29, 3:20 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 39 min |
| May 29, 3:54 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 66 min |
| May 29, 3:57 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace, Wichita | 48 min |
| May 29, 4:11 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 42 min |
| May 29, 4:23 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 52 min |
| May 29, 4:25 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 32 min |
| May 29, 4:26 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas, Wallace | 49 min |
| May 29, 4:32 PM CDT | Tornado Warning | GLD | Graham, Sheridan | 28 min |
| May 29, 5:03 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan | 42 min |
| May 29, 5:08 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 52 min |
| May 29, 5:14 PM CDT | Tornado Warning | GLD | Graham, Norton | 37 min |
| May 29, 5:30 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan, Thomas | 45 min |
| May 29, 5:33 PM CDT | Flash Flood Warning | GLD | Sheridan | 3 hr |
| May 29, 5:39 PM CDT | Tornado Warning | GLD | Gove, Graham, Sheridan | 36 min |
| May 29, 5:42 PM CDT | Tornado Warning | GLD | Gove, Logan, Sheridan | 33 min |
| May 29, 5:55 PM CDT | Flash Flood Warning | GLD | Graham | 7 hr |
| May 29, 6:05 PM CDT | Tornado Warning | GLD | Graham, Sheridan | 40 min |
| May 29, 6:42 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 30 min |
| May 29, 6:51 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas, Wallace | 54 min |
Nearby
Tornado Warnings in Kansas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.